Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 9, NWS Wichita, KS

March 19, 202317 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 19, 2023, 3:06 PM CDT for 17 counties in Kansas. It took effect at Mar 20, 2023, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2023, 3:06 PM CDT (20:06 UTC)
In effect from
Mar 20, 2023, 12:00 PM CDT
Expired
Mar 20, 2023, 6:58 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 33 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WWUS73 KICT 192006
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
306 PM CDT Sun Mar 19 2023

KSZ048>053-067>071-082-083-091>094-201015-
/O.NEW.KICT.WI.Y.0009.230320T1700Z-230321T0000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Greenwood-Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Ellsworth, Wilson, Salina, Lyons, 
Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, and Grenola
306 PM CDT Sun Mar 19 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM CDT MONDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From noon to 7 PM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
489 
WWUS73 KICT 200824
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
324 AM CDT Mon Mar 20 2023

KSZ048>053-067>071-082-083-091>094-202230-
/O.CON.KICT.WI.Y.0009.230320T1700Z-230321T0000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Greenwood-Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Ellsworth, Wilson, Salina, Lyons, 
Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, and Grenola
324 AM CDT Mon Mar 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING...

* WHAT...South winds 30 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, south central and southeast 
  Kansas.

* WHEN...From noon to 7 PM CDT Today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Use caution if operating high profile
  vehicles, especially on east to west oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
495 
WWUS73 KICT 201953
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
253 PM CDT Mon Mar 20 2023

KSZ048>053-067>071-082-083-091>094-210000-
/O.CON.KICT.WI.Y.0009.000000T0000Z-230321T0000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Greenwood-Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Ellsworth, Wilson, Salina, Lyons, 
Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, and Grenola
253 PM CDT Mon Mar 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 30 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, south central and southeast 
  Kansas.

* WHEN...Until 7 PM CDT Today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Use caution if operating high profile 
  vehicles, especially on east to west oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Ketcham
096 
WWUS73 KICT 202358
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
658 PM CDT Mon Mar 20 2023

KSZ048>053-067>071-082-083-091>094-210100-
/O.CAN.KICT.WI.Y.0009.000000T0000Z-230321T0000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Greenwood-Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Ellsworth, Wilson, Salina, Lyons, 
Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, and Grenola
658 PM CDT Mon Mar 20 2023

...WIND ADVISORY IS CANCELLED...

While stout and gusty south winds will continue through the 
evening, most sites should remain below advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 19, 3:04 PM CDT, 2 minutes earlier.

Area forecast discussion, Mar 19, 3:04 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
304 PM CDT Sun Mar 19 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 304 PM CDT Sun Mar 19 2023

Main challenge is how windy and warm the next couple of days.
Modest westerly flow aloft will develop across Kansas well
downstream of a closed upper low which will approach the
California coast on Tuesday. A deepening lee side surface trof
will result in stronger southerly low level flow and warming thru
the early week. Low level thickness values/temperatures support
highs near or slightly above 60F on Monday with steeper lapse
rates also allowing for momentum transfer of stronger winds aloft
to meet Wind Advisory criteria for a good portion of the forecast
area. A lead shortwave upper trof is progged to move across the
central Plains and Kansas Monday night into Tuesday. This will be
accompanied by modest moisture advection and very weak elevated
instability which is still expected to support scattered
showers/isolated thunder Tuesday morning, mainly along/east of
the turnpike corridor. Even better warming is expected on Tuesday
across central Kansas as a pseudo dry-line and frontal boundary
approaches from the west. While clouds and showers may linger a
bit in eastern Kansas, more sunshine with drier air on the
southwesterly component low level flow further to the west should
allow for highs topping 70F along/west of I-135 in the late
afternoon. The aforementioned frontal boundary position will
become problematic with regard to mainly temperatures on Wednesday
with potential for cooler than forecast highs closer to the I-70
corridor.

Darmofal

.LONG TERM...(Thursday through Sunday)
Issued at 304 PM CDT Sun Mar 19 2023

The remaining portion of the Southwest conus upper trof is
expected to eject east-northeastward from the southern Rockies
across the central/southern Plains Thursday into Friday. The best
chances for showers and perhaps a few storms will be across far
southeast Kansas on Thursday, where the meandering surface front
may linger before exiting the region with the approaching upper
trof Thursday night into early Friday. There remains some timing
differences and likewise position of the synoptic features, though
the trend will be for cooler drier weather by Friday night into
early Saturday. Still rather energetic cross Pacific flow aloft
with general troughing across the western conus with potential for
another shortwave with precip chances to affect the central Plains
late in the weekend.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1217 PM CDT Sun Mar 19 2023

VFR conditions are expected over the next 24 hours.

Winds will gradually increase out of the southwest through the
afternoon hours. By tonight, southwest winds should be around 25
to 30 knots with potentially higher gusts at times. Also, low
level wind shear will be a concern during the overnight hours
(03Z to 15Z) across the area due to the development of a strong
LLJ. Winds will continue to be breezy out of the south or
southwest through 18Z Monday.

&&

.FIRE WEATHER...
Issued at 304 PM CDT Sun Mar 19 2023

Stronger south winds, warmer temperatures and relatively dry
air/low daytime humidity values will lead to very high grassland
fire danger on Monday afternoon. It now appears there is also
a risk for a few hours of extreme fire danger across portions of
central and southeast Kansas. Therefore a Fire Weather Watch will
be posted for Monday afternoon. Strong south winds and even warmer
temperatures are expected on Tuesday afternoon, however humidity
values will not be as low. Even so, it is still expected to
result in widespread very high fire danger. A weak cold front will
sag southward into Kansas during the mid-week periods, depending
on the frontal position a very high fire danger concern may
continue with highest confidence for southern Kansas. There will
be periodic chances for rainfall late Monday night through
Thursday night which could lessen the fire concerns at times.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    33  60  42  70 /   0   0  60  10
Hutchinson      34  61  41  72 /   0   0  40   0
Newton          33  60  40  68 /   0   0  60  10
ElDorado        33  60  41  65 /   0   0  70  20
Winfield-KWLD   33  61  43  68 /   0   0  60  10
Russell         34  63  41  70 /   0   0  30   0
Great Bend      34  63  41  71 /   0   0  20   0
Salina          34  62  42  71 /   0   0  50  10
McPherson       33  61  41  70 /   0   0  50  10
Coffeyville     30  60  41  59 /   0   0  60  50
Chanute         30  60  40  58 /   0   0  60  50
Iola            30  59  39  57 /   0   0  60  60
Parsons-KPPF    30  60  41  58 /   0   0  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon to 7 PM CDT Monday for KSZ048>053-
067>071-082-083-091>094.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...JC
FIRE WEATHER...KED
Hazardous weather outlook, Mar 19, 10:07 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1007 AM CDT Sun Mar 19 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201515-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1007 AM CDT Sun Mar 19 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Breezy southwest winds will combine with dry air producing a very
high grassland fire danger along and north of the I-70 corridor
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Stronger southerly winds and rising temperatures will result in
very high grassland fire danger on Monday and Tuesday, primarily
during the afternoon hours. Depending on the position of a surface
front, an elevated fire danger risk could continue into Wednesday
and Thursday.

A chance for thunderstorms will exist on Wednesday night through
Thursday night, mainly across portions of south central and
southeast Kansas. At this time, the risk for severe storms appears
low. Check later forecasts and outlooks for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:09 PM CDTFire Weather WatchICTButler, Chase, Cowley, Elk, Ellsworth, Greenwood and 11 more14 hr

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.